South Dakota, 2001Hail and Damaging Winds in South Dakota, June 9 to 10, 2001
June 9 to 10, 2001 · NWS FSD · 9 events in 2 counties and zones
6 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 8:20 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 9, 8:20 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 9 2001
LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND
NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA
AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST
SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED
POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF
THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF
SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT
OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY.
.FSD...NONE
RYRHOLM
In the hours before
Special weather statement, Jun 9, 11:35 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT SUN JUN 10 2001
...SEVERE THUNDERSTORM WATCH NUMBER CANCELLED FOR PARTS OF SOUTH
CENTRAL EASTERN SOUTH DAKOTA...
SEVERE THUNDERSTORM WATCH NUMBER 387 HAS BEEN CANCELLED FOR PARTS OF
SOUTH CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER SEVERE THUNDERSTORM
WATCH NUMBER 390 REMAINS IN EFFECT FOR EXTREME SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOSWA UNTIL 4 AM CDT.
WB
Hail, Minnehaha
- When
- June 9, 11:36 PM CST
- Where
- Minnehaha County, Hartford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.633, -96.950
Thunderstorm Wind, Minnehaha
- When
- June 9, 11:40 PM CST to 11:43 PM CST
- Where
- Minnehaha County, Sioux Falls
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -96.733
Thunderstorm Wind, Minnehaha
- When
- June 9, 11:49 PM CST
- Where
- Minnehaha County, Sioux Falls
- Measured
- 57 kt (66 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 43.533, -96.733
Hail, Minnehaha
- When
- June 9, 11:50 PM CST
- Where
- Minnehaha County, Sioux Falls
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -96.733
Hail, Lincoln
- When
- June 9, 11:50 PM CST to 11:56 PM CST
- Where
- Lincoln County, Sioux Falls
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 43.533, -96.733
Hail, Minnehaha
- When
- June 9, 11:56 PM CST
- Where
- Minnehaha County, 3 mi SW of Garretson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.683, -96.550
Thunderstorm Wind, Minnehaha
- When
- June 9, 11:56 PM CST
- Where
- Minnehaha County, 3 mi SW of Garretson
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.683, -96.550
Hail, Minnehaha
- When
- June 9, 11:56 PM CST to 11:59 PM CST
- Where
- Minnehaha County, Garretson
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.717, -96.500
Hail, Minnehaha
- When
- June 10, 12:01 AM CST
- Where
- Minnehaha County, 3 mi SW of Garretson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.683, -96.550
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Dakota, June 9, 2001$113 million · 2.75 in hail · 1 event
- Hail in North Dakota, June 9, 2001$113 million · 1.75 in hail · 1 event
- Lightning Strike in South Dakota, June 9, 20011 death · 1 injured · $1,000 · 1 event
- Damaging Wind in South Dakota, June 9, 2001$3.0 million · 70 kt wind · 1 event
- Damaging Wind in South Dakota, June 9, 20012 injured · $383,000 · 1 event
- Tornadoes and Hail in Michigan, June 9, 2001$90,000 · F1 · 13 events
- Hail and Damaging Winds in South Dakota, June 9 to 10, 20012.5 in hail · 55 events
- Hail in North Dakota, June 9, 2001$100,000 · 2.75 in hail · 1 event
- Tornado and Damaging Wind in South Dakota, June 9, 2001$80,000 · F0 · 2 events
- Tornadoes and Damaging Wind in South Dakota, June 9, 2001$50,000 · F0 · 3 events
- Tornado in North Dakota, June 9, 20011 injured · F1 · 1 event
- Tornado and Damaging Winds in South Dakota, June 9, 2001$30,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5253402, 5253403, 5253404, 5253405, 5253406, 5253407, 5253408, 5253409, 5253410.